To the Editor.—
A BRIEF REPORT1 and an editorial2 in the June 24 issue of JAMA concerned the unexpected development of pancytopenia after low-dose oral methotrexate therapy, often used in patients with severe psoriasis or rheumatoid arthritis. While such bone marrow toxic reactions are fortunately uncommon, they can be severe or even lethal.3,4 Such cases may be thought to represent an idiosyncratic reaction to methotrexate, possibly caused by a patient's "hypersensitivity" to the drug. However, the articles in the recent issue of JAMA raise several possible explanations for this unexpected toxic reaction to methotrexate, including deterioration in renal function (with decreased methotrexate clearance), displacement of methotrexate from albumin by another drug (although this was appropriately believed to be an unlikely explanation), metabolic stress or infection, or coadministration of another folate antagonist.Two other important concepts were not discussed in these reports. First, methotrexate is a cell cycle—specific
David W. Nierenberg. Methotrexate Therapy for Psoriasis. JAMA. 1988;260(20):3003. doi:10.1001/jama.1988.03410200047011
* * Maintenance Notice * *
Maintenance will be performed from 11:00pm CT December 16, 2017 to 4:00pm CT December 17. Please be advised that your site/services may be periodically unavailable during this maintenance window.